Anticonvulsant hypersensitivity syndrome

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Anticonvulsant hypersensitivity syndrome
Classification and external resources
ICD-10 Y46
ICD-9 E936

Anticonvulsant/sulfonamide hypersensitivity syndrome is a potentially serious hypersensitivity reaction that can be seen with drugs with an aromatic amine chemical structure, such as aromatic anticonvulsants (e.g. diphenylhydantoin, phenobarbital, phenytoin, carbamazepine, lamotrigine), sulfonamides, or other drugs with an aromatic amine (procainamide). Cross-reactivity should not occur between drugs with an aromatic amine and drugs without an aromatic amine (e.g., sulfonylureas, thiazide diuretics, furosemide, and acetazolamide); therefore, these drugs can be safely used in the future.[1]

The hypersensitivity syndrome is characterized by a skin eruption that is initially morbilliform.[2]:118 The rash may also be a severe Stevens-Johnson syndrome or toxic epidermal necrolysis. Systemic manifestations occur at the time of skin manifestations and include eosinophilia, hepatitis, and interstitial nephritis. However, a subgroup of patients may become hypothyroid as part of an autoimmune thyroiditis up to 2 months after the initiation of symptoms.[1]

This kind of adverse drug reaction is caused by the accumulation of toxic metabolites; it is not the result of an IgE-mediated reaction. The risk of first-degree relatives’ developing the same hypersensitivity reaction is higher than in the general population.[1]

As this syndrome can present secondary to multiple anticonvulsants, the general term "anticonvulsant hypersensitivity syndrome" is favored over the original descriptive term "dilantin hypersensitivity syndrome."[2]:118

See also[edit]

References[edit]

  1. ^ a b c ACP Medicine Board Review from Medscape (2005)
  2. ^ a b James, William; Berger, Timothy; Elston, Dirk (2005). Andrews' Diseases of the Skin: Clinical Dermatology. (10th ed.). Saunders. ISBN 0-7216-2921-0.